Alert archive / Washington / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 16, NWS Spokane, WA

July 23, 2009Douglas County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 23, 2009, 6:02 PM PDT for Douglas County, Washington. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2009, 6:02 PM PDT (01:02 UTC)
Expired
Jul 23, 2009, 6:30 PM PDT
In force
28 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

County Douglas County, WA

The radar

The Spokane radar (KOTX), 131 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2009-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2009-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
2750 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 240102
SVROTX
WAC017-240130-
/O.NEW.KOTX.SV.W.0016.090724T0102Z-090724T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
602 PM PDT THU JUL 23 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON...

* UNTIL 630 PM PDT

* AT 600 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MOLD...OR 42 MILES NORTH OF MOSES LAKE...AND
  MOVING NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOLD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4791 11937 4789 11920 4786 11920 4765 11934
      4758 11946 4763 11962
TIME...MOT...LOC 0102Z 219DEG 24KT 4773 11939

$$

TOBIN
1 follow-up statement
000 
WWUS56 KOTX 240124
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
624 PM PDT THU JUL 23 2009

WAC017-240130-
/O.CON.KOTX.SV.W.0016.000000T0000Z-090724T0130Z/
DOUGLAS WA-
624 PM PDT THU JUL 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM PDT
FOR EAST CENTRAL DOUGLAS COUNTY...

AT 622 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LARGE SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER 
SIZE HAIL.  THIS STORM WAS LOCATED NEAR MOLD...OR 39 MILES NORTH OF 
MOSES LAKE...MOVING NORTHEAST AT 15 TO 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF FAR EASTERN DOUGLAS COUNTY.

LAT...LON 4791 11937 4789 11920 4785 11921 4765 11934
      4762 11944 4771 11954
TIME...MOT...LOC 0122Z 251DEG 9KT 4768 11936

$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:37 PM PDT, 25 minutes earlier.

Area forecast discussion, Jul 23, 5:37 PM PDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
537 PM PDT THU JUL 23 2009

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE WILL SLOWLY CROSS THE REGION TONIGHT
AND FRIDAY WITH SCATTERED THUNDERSTORMS ESPECIALLY NORTH OF THE
COLUMBIA BASIN. LINGERING BUT DECREASING THUNDERSTORMS WILL
CONTINUE THROUGH SATURDAY. A HOT UPPER LEVEL RIDGE WILL REBOUND
BY SUNDAY WITH VERY HOT AND DRY WEATHER RETURNING NEXT WEEK.

&&

.DISCUSSION...
REST OF TONIGHT...TWEAKS MADE TO PRECIP COVERAGE AND CLOUDS COVER
MADE BASE ON RADAR AND SATELLITE TRENDS.

THE CENTER OF THE TIGHT UPPER LOW WILL CONTINUE TO MOVE TOWARD NE
WA. MODELS CONTINUE TO SHOW MOISTURE WILL REMAIN WRAPPED UP IN
THIS LOW ACROSS THE NORTH TO NORTHWEST CWA...WITH SOME LIFTING
ACROSS THE CENTRAL PANHANDLE LATE TONIGHT INTO FRIDAY MORNING. THE
BEST SURFACE-BASED INSTABILITY SHRINKS TO NE WA AND NRN ID
OVERNIGHT AND CIN INCREASES. YET SOME ELEVATED INSTABILITY LINGERS
ACROSS NORTH WA (ALONG AND NORTH OF I-90) AND ACROSS THE N AND
CNTRL PANHANDLE.

AS THE LOW CONTINUES TO SHIFT EAST THE PRIMARY MID-LEVEL
DIFFLUENCE SHIFTS INTO MT. YET THE COLD CORE OF THE LOW MOVES
DIRECTLY OVER WA/ID (WHICH WILL HELP BRING SOME OF THAT ELEVATED
INSTABILITY). SOME VORTICITY CENTERS CONTINUE TO PIVOT AROUND THE
LOW TOO. IDENTIFYING AND TRACKING THESE WILL BE THE TRICKIEST
PART...BUT IT IS WITH THESE THAT THE SHOWER/THUNDERSTORM ACTIVITY
WILL BE MOST FOCUSED. THE MAIN IDENTIFIABLE VORT MAX WAS COMING
ACROSS THE CENTRAL CASCADES AND WATERVILLE PLATEAU NEAR 00Z...AND
THE THUNDERSTORMS IN THAT REGION. IT IS EXPECTED TO PIVOT NORTH
AND NORTHEAST...WITH SCT SHOWERS/THUNDERSTORMS EXPANDING FURTHER
OUT INTO THE UPPER COLUMBIA BASIN AND AGAIN ACROSS THE NORTHERN
ZONES. A RISK WILL EXPAND ACROSS PARTS OF THE SPOKANE/CDA
AREA TOO...THOUGH THESE LOOK TO BE MORE ISOLATED. THE BEST RISK
APPEARS SHOULD LAY OVER THE WEST TO NORTHERN SIDE OF SPOKANE
COUNTY AND FAR NORTHERN KOOTENAI COUNTY.

FIRE WEATHER...BY 06Z (NEAR 11PM) THE BULK OF THE SHOWER/STORM
ACTIVITY AROUND THE NORTHERN CASCADES AND OKANOGAN IS EXPECTED TO
BE ISOLATED OR LESS. THIS WOULD SUPPORT LETTING THE RED FLAG
WARNING OVER FIRE WEATHER ZONES 685 AND 684 EXPIRE AT 11 PM. YET A
FINAL DECISION ON THIS WILL BE MADE ON THESE LATER. THE PRESENCE
OF SCT THUNDERSTORMS OVER THE EASTERN AREAS SUPPORTING CONTINUING
OF THE RED FLAG WARNING (ID 101/WA 686/687/673) THROUGH AT LEAST
5 AM FRIDAY. IT WOULD SEEM ENTIRELY POSSIBLE THAT THE RED FLAG
WARNING WILL NEED TO BE EXTENDED THROUGH FRIDAY AFTERNOON/EARLY
EVENING. /JCOTE

&&

.AVIATION...
AN UPPER LOW CENTER WILL ENTER THE REGION AND STALL OVER THE
ERN WASHINGTON DURING THE NEXT 24 HOURS. THIS DISTURBANCE WILL
PROMOTE SCT THUNDERSTORMS THIS EVENING AND AGAIN AFTER 18Z
FRIDAY...MAINLY OF I-90. DURING THE OVERNIGHT HOURS AND EARLY
MORNING THE THUNDERSTORMS WILL BE MORE ISOLD...BUT STILL PRESENT
OVER THE MTNS NORTH OF THE COLUMBIA BASIN. TAF SITES MOST LIKELY
TO BE IMPACTED BY THESE SCT AFTERNOON/EVENING STORMS WILL BE
KGEG/KSFF/KCOE...WITH SMALLER BUT STILL DISCERNIBLE RISK AT KEAT
AND KPUW. /FUGAZZI.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        58  87  62  88  64  95 /  20  30  30  20  20  10
COEUR DALENE  53  87  58  89  61  94 /  20  30  30  20  20  20
PULLMAN        52  87  56  86  57  93 /  10  20  20  20  20  10
LEWISTON       70  94  65  95  67  99 /  10  10  10  10  10  10
COLVILLE       55  88  56  92  59  98 /  30  40  40  30  20  20
SANDPOINT      48  86  55  91  55  91 /  30  40  30  20  20  20
KELLOGG        62  86  59  87  60  90 /  30  30  30  20  20  20
MOSES LAKE     59  88  62  96  66  99 /  10   0   0   0   0   0
WENATCHEE      65  90  68  97  70 101 /  20  10  10  10  10   0
OMAK           60  90  62  96  64 103 /  40  20  20  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 5 AM PDT FRIDAY FOR CENTRAL PANHANDLE
     MOUNTAINS...COEUR DALENE AREA...IDAHO PALOUSE...NORTHERN
     PANHANDLE.

WA...RED FLAG WARNING UNTIL 5 AM PDT FRIDAY FOR NORTHEAST MOUNTAINS...
     OKANOGAN HIGHLANDS...SPOKANE AREA...UPPER COLUMBIA BASIN...
     WASHINGTON PALOUSE...WATERVILLE PLATEAU.

     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR EAST SLOPES
     NORTHERN CASCADES...OKANOGAN VALLEY.

&&

CLIMATE REPORT
NATIONAL WEATHER SERVICE IN SAN FRANCISCO
529 PM PDT THU JUL 23 2009

...................................

...THE CONCORD CA CLIMATE SUMMARY FOR JULY 23 2009...
VALID TODAY AS OF 0500 PM LOCAL TIME.

CLIMATE NORMAL PERIOD 1971 TO 2000
CLIMATE RECORD PERIOD 1971 TO 2009

WEATHER ITEM   OBSERVED TIME       LAST
                VALUE   (LST)      YEAR
........................................
TEMPERATURE (F)
 TODAY
  MAXIMUM         86    313 PM    94
  MINIMUM         55    603 AM    57
  AVERAGE         71              76

PRECIPITATION (IN)
  TODAY            0.00             T
  MONTH TO DATE    0.00             T
  SINCE JUL 1      0.00             T
  SINCE JAN 1     10.52            8.56

SNOWFALL (IN)
  TODAY            0.0
  MONTH TO DATE    0.0
  SINCE JUN 1      0.0
  SINCE JUL 1      0.0

DEGREE DAYS
 HEATING
  TODAY            0               0
  MONTH TO DATE    1               3
  SINCE JUN 1     14               6
  SINCE JUL 1      1               3

 COOLING
  TODAY            6              11
  MONTH TO DATE  177             204
  SINCE JUN 1    305             393
  SINCE JAN 1    415             505
........................................

WIND (MPH)
  RESULTANT WIND SPEED  13   RESULTANT WIND DIRECTION   S (190)
  HIGHEST WIND SPEED    20   HIGHEST WIND DIRECTION     S (200)
  HIGHEST GUST SPEED    25   HIGHEST GUST DIRECTION     S (190)
  AVERAGE WIND SPEED    13.4

SKY COVER
  POSSIBLE SUNSHINE  MM
  AVERAGE SKY COVER 0.0

WEATHER CONDITIONS
 THE FOLLOWING WEATHER WAS RECORDED TODAY.
  NO SIGNIFICANT WEATHER WAS OBSERVED.

RELATIVE HUMIDITY (PERCENT)
 HIGHEST    86          1200 AM
 LOWEST     31           200 PM
 AVERAGE    59

..........................................................

THE CONCORD CA CLIMATE NORMALS FOR TOMORROW
                         NORMAL    RECORD    YEAR
 MAXIMUM TEMPERATURE (F)   MM        MM        MM
 MINIMUM TEMPERATURE (F)   MM        MM        MM

SUNRISE AND SUNSET
JULY 23 2009..........SUNRISE   604 AM PDT   SUNSET   825 PM PDT
JULY 24 2009..........SUNRISE   605 AM PDT   SUNSET   824 PM PDT

-  INDICATES NEGATIVE NUMBERS.
R  INDICATES RECORD WAS SET OR TIED.
MM INDICATES DATA IS MISSING.
T  INDICATES TRACE AMOUNT.
Hazardous weather outlook, Jul 23, 6:30 AM PDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
630 AM PDT THU JUL 23 2009

IDZ001-002-004-WAZ036>038-041>044-241330-
NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
630 AM PDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG AND COMPACT UPPER LEVEL LOW WILL MOVE INTO THE PACIFIC
NORTHWEST RESULTING IN SCATTERED THUNDERSTORMS ACROSS NORTHERN WASHINGTON
AND THE NORTHERN IDAHO PANHANDLE TODAY AND THIS EVENING. THE
INCOMING TROUGH WILL GENERATE STRONG THUNDERSTORMS CAPABLE OF
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY ERRATIC
WINDS...AND HAIL. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EARLY EVENING WITH THE PRIMARY THREATS BEING
DAMAGING WINDS...AND TO A LESSER EXTENT...LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

NEUMAN

IDZ003-026-027-WAZ031>035-241330-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
630 AM PDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

NEUMAN

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:24 PM PDTSevere Thunderstorm WarningOTXDouglas, Grant36 min
Jul 23, 7:23 PM PDTSevere Thunderstorm WarningOTXFerry, Stevens31 min
Jul 23, 7:42 PM PDTAreal Flood AdvisoryOTXOkanogan2 hr
Jul 23, 8:36 PM PDTAreal Flood AdvisoryOTXStevens3 hr
Jul 23, 9:13 PM PDTSpecial Weather StatementOTXPend Oreille47 min
Jul 24, 1:40 PM PDTSpecial Weather StatementOTXPend Oreille65 min
Jul 24, 1:45 PM PDTAreal Flood AdvisoryOTXPend Oreille, Stevens5 hr
Jul 24, 2:00 PM PDTSpecial Weather StatementOTXPend Oreille45 min
Jul 24, 2:14 PM PDTSpecial Weather StatementOTXFerry46 min
Jul 24, 2:57 PM PDTSpecial Weather StatementOTXStevens63 min
Jul 24, 3:14 PM PDTSpecial Weather StatementOTXFerry61 min
Jul 24, 3:43 PM PDTAreal Flood AdvisoryOTXOkanogan3 hr

Nearby

Severe Thunderstorm Warnings in Washington, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.